MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION DESTINATION CAROTID GUIDING SHEATH; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION DESTINATION CAROTID GUIDING SHEATH; INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Embolus (1830)
Date of Event 01/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record of the product code/lot# combination was conducted with no findings.
 
Event or Problem Description
The user facility reported that the destination tip of the sheath broke during a chronic limb ischemia case.The doctor removed the sheath and noticed the broken tip.There was difficulty removing the broken tip.Emboli was caused that was suctioned out.The case was completed using a shorter sheath.The patient was stable and the procedure was completed.Additional information was received 14january2019: the vessels were heavily calcified.The tip of the sheath stayed attached.The clot was suctioned, not the sheath tip.The patient did not suffer any damage due to the tip embolizing.The brand of the shorter sheath used to replace the broken destination sheath was a pinnacle sheath.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide a correction, to provide additional information to the b5 and c11 section, to update the h3 section and to provide the completed investigation results.In the initial report it was reported in the b5 section that the additional information date was (b)(6)2029.However, the date should have been (b)(6)2020.One 6 fr 90 cm destination sheath was received for product evaluation.Visual inspection revealed that damage was seen at the tip of the sheath.The soft tip was observed under microscope and was found to be nearly separated from the sheath shaft.Upon examination, it was observed that there was discontinuity in the melt bond of soft tip material to the sheath.Based on the provided information and investigation results there is no evidence that this event was related to a device defect or malfunction.However, the exact cause of the reported event cannot be determined based on the available information.Terumo has determined the reported event to be manufacturing related and is being further investigated.
 
Event or Problem Description
Additional information was received on (b)(6)2020 : normal force was applied to guide the destination sheath though the calcified vessels.The left mid superficial femoral artery (sfa) was being treated.Heparin was used and the act (activated clotting time) goal was above 250.The tip of the sheath was noticed to be broken after removal for sheath exchange.The broken tip was still partially attached to the sheath.Prior to the removal of the sheath, no balloons were cut and no dcb's (drug-coated balloon) were used to treat the cli (chronic critical limb ischemia).The severity of the calcification was mild.Blood flow was brisk.There was no scar tissue.Distal embolus was aspirated with the aspiration catheter.Sheath was exchanged for a shorter sheath, 6fr x 45 cm sheath.

Brand Name
DESTINATION CAROTID GUIDING SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key9676351
Report Number1118880-2020-00027
Device Sequence Number19499204
Product Code DYB
UDI-Device Identifier00389701007847
UDI-Public00389701007847
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172995
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model NumberN/A
Device Catalogue NumberRSC05
Device Lot NumberXA23
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2020
Initial Date Received by Manufacturer 01/10/2020
Supplement Date Received by Manufacturer02/22/2020
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date03/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEPARIN; PINNACLE SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient Weight90